DIARRHEA -TOXIC EPIDEMIC STRAIN – infection – diarrhea – ANTIBIOTIC OVERUSE ABUSE: DO YOU REALLY NEED THAT ANTIBIOTIC…DO YOU REALLY WANT IT ?

CLOSTRIDIUM DIFFICILE IS THE MOST COMMON IDENTIFIABLE REASON THAT PERSONS GET ANTIBIOTIC ASSOCIATED DIARRHEA (CDAD).  THIS IS A GRAM POSITIVE ANAEROBIC BACILLUS.

THIS EMERGENCE OF A HIGHER TOXIC, MORE RESISTANT STRAIN (B1/NAP1) IS THOUGHT TO BE DUE TO THE WIDESPREAD USE OF FLOUROQUINOLONES, POTENT ANTIBIOTICS USED FOR LESS SERIOUS INFECTIONS AND EVEN VIRAL INFECTIONS, WHEN PATIENTS DO NOT REALLY NEED ANY ANTIBIOTIC.  USE OF TIER TWO AND THREE CEPHALOSPORINS, AMPICILLIN, CLINDAMYCIN OR THE FLUROQUINOLONES HAVE LED THE PROBLEM OF CDAD.

JUST LIKE WITH METH OR OTHER "DOA" SKIN POPPING – MRSA (METHICILLIN RESISTANT STAPH A. INFECTIONS) CONTINUES TO PLAGUE THE INFECTIOUS DISEASE COMMUNITY AT ALL LEVELS. 

SO HOW HAS THIS PROBLEM OF SEVERE DIARRHEA CHANGED?

IN THE PAST, JUST STOPPING THE ANTIBIOTIC WOULD STOP THE DIARRHEA IN A FEW DAYS.  OVER THE PAST YEARS, WE HAD TO START TREATING THE INFECTIOUS DIARRHEA WITH ANOTHER ANTIBIOTIC TO KILL THE C. DIFF. BUG FROM THE BOWEL.

NOW, THE ROUTINE ANTIBIOTIC OF METRONIDAZOLE IS LIMITED IN ITS EFFECTIVENESS, THUS MAKING THE DOCTOR GO TO THE LAST RESORT ANTIBIOTIC OF VANCOMYCIN, A VERY STRONG, EXPENSIVE, AND POTENTIALLY DANGEROUS LAST RESORT.

WHAT CAN HAPPEN TO THE PATIENT?  INITIALLY, BAD DIARRHEA.  IF IT WORSENS, EVEN FULMINANT C. DIFF. ASSOCIATED DIARRHEA CAN BECOME TOXIC TO THE COLON, CAUSE SHOCK, AND EVEN COLON RUPTURE.  AT THIS STAGE MORTALITY APPROACHES 50% OF PATIENTS.

THE CENTERS FOR DISEASE CONTROL (CDC) ARE EVEN RECOMMENDING THE VANCOMYCIN AS A FIRST LINE MED FOR SOME HOSPITALS FOR CERTAIN BACTERIA.  NO ROOM TO WIGGLE HERE…

ABOUT 1/3 OF PATIENTS WITH ONE OCCURRENCE GET ADDITIONAL REOCCURENCES, THUS ACCELERATING THE PROBLEM OF LIMITED OR NO THERAPY LEFT IN THE DOCTOR'S MEDICAL BAG.

THUS THE STORY…TOO MUCH USE OF ALL ANTIBIOTICS HAS LED US DOWN THIS DANGEROUS PATH FOR PATIENTS.  RECENTLY, A REPORT SUGGESTED WAITING A DAY OR TWO ON ALL ANTIBIOTICS FOR CHILDREN'S "RED EAR" POSSIBLE INFECTIONS.  MANY ARE VIRAL.

ALL IN ALL, CAUTIOUS AND JUDICIOUS USE OF ALL ANTIBIOTICS IS A MUST.  PATIENTS MUST ASSIST THEIR PHYSICIAN ON THE DECISION TO MAYBE CAUTIOUSLY WAIT…VERSUS THE DOCTOR VISIT MANTRA REQUESTING: "I WANT AN ANTIBIOTIC."

Leave a Reply

Your email address will not be published. Required fields are marked *